Chronic treatment side effects - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-07-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
Drug Chronic treatment side effects

A 52-year-old man comes to your office for a new-patient visit. He has recently moved to the area and needs continuous medical care for pemphigus vulgaris, a chronic blistering autoimmune disease of 10 years’ duration. With him, he brings extensive medical records from his previous physician. They include multiple hospitalizations and complicated treatment regimens used in the attempt to keep his skin disorder under control. Review of the records reveals multiple long courses of prednisone, mycophenolate mofetil, azathioprine, and cyclophosphamide. He has also undergone four courses of plasmapheresis in the past 2 years. Despite all that, the disease keeps recurring as soon as his medication is tapered. His medical history includes hypertension and adult onset diabetes mellitus. The family history is positive for hypertension and heart disease. On physical examination, the patient is in no acute distress. He weighs 198 lb and is 5 ft 8 in tall. His blood pressure is 140/85 mm Hg, pulse is 75/min, and respiratory rate is 16/min. You note that he has disproportionate body fat distribution and musculoskeletal changes (see photograph). There are multiple purple striae on his abdomen and proximal extremities.


Which of the following treatments is the most likely culprit for these changes?

A. Azathioprine
B. Cyclophosphamide
C. Mycophenolate mofetil
D. Plasmapheresis
E. Prednisone

Chronic treatment side effects-back-picture.png
click image to enlarge
Reply With Quote Quick reply to this message



  #2  
Old 12-07-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,259 Times in 881 Posts
Reputation: 3269
Default

Prednisone
Reply With Quote Quick reply to this message
  #3  
Old 12-07-2011
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 287 Times in 186 Posts
Reputation: 297
Default

prednisone..E...
Reply With Quote Quick reply to this message
  #4  
Old 12-07-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 140 Times in 108 Posts
Reputation: 150
Default

E. Prednisone
Reply With Quote Quick reply to this message
  #5  
Old 12-07-2011
jaimin's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 264
Threads: 15
Thanked 98 Times in 56 Posts
Reputation: 108
Default

E. Prednisone
Reply With Quote Quick reply to this message
  #6  
Old 12-08-2011
bassatom's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 260
Threads: 28
Thanked 156 Times in 54 Posts
Reputation: 166
Send a message via Skype™ to bassatom
Default

E. Prednisone
Reply With Quote Quick reply to this message
  #7  
Old 12-08-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 192
Threads: 0
Thanked 47 Times in 40 Posts
Reputation: 57
Default

prednisone
Reply With Quote Quick reply to this message
  #8  
Old 12-08-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
Default

The correct answer is E. This patient exhibits the typical changes of Cushing syndrome induced by long-term systemic steroid administration. More than 99% of cases of Cushing syndrome are due to administration of excessive amounts of glucocorticoids. As a result of multiple adverse effects of chronic glucocorticoid excess, Cushing syndrome is associated with significant morbidity. Untreated, it is also associated with an increased risk of premature death. All patients receiving glucocorticoid treatment develop Cushingoid features if exposed to a high enough dose for long enough. These include moon facies (broad cheeks with temporal muscle wasting), facial plethora, generalized and truncal obesity, supraclavicular fat collection, buffalo hump (posterior cervical fat deposition), thin and fragile skin, violaceous striae, and steroid acne. Cardiovascular effects include hypertension and congestive heart failure. The patients may have osteoporosis, spontaneous fractures, avascular necrosis of the femoral head, and myopathy. Immune function is suppressed, resulting in frequent infections. Ophthalmologic changes are the formation of posterior subcapsular cataracts and elevated intraocular pressure or overt glaucoma. Commonly, insulin resistance, diabetes mellitus, and suppression of the hypothalamus-pituitary-adrenal axis develop. Patients may also develop gastric irritation or a peptic ulcer, acute pancreatitis, and fatty infiltration of the liver. Multiple hematopoietic and central nervous system changes are seen in addition to those named above. Although some of these adverse effects are reversible upon discontinuation of systemic steroids, many are not, resulting in significant morbidity.
Azathioprine (choice A) is a purine analog–active metabolite often used as a steroid-sparing agent for the treatment of autoimmune blistering disease. Side effects include elevated transaminases, bone marrow suppression, and increased risk of lymphoproliferative diseases.
Cyclophosphamide (choice B) is an alkylating agent used primarily for the treatment of medium-size vessel vasculitis and autoimmune disorders. Side effects most commonly encountered include diarrhea, hemorrhagic cystitis, transitional cell bladder carcinoma, and leukopenia.
Mycophenolate mofetil (choice C) is a purine synthesis inhibitor that is usually very well tolerated by the patient. Gastrointestinal side effects are most common and include nausea, vomiting, diarrhea, cramps and anorexia.
The most common adverse effect of plasmapheresis (choice D) is hypotension during the procedure. Occasionally, bleeding or allergic reactions may occur. Also, temporary excessive immune suppression may require prophylactic antiinfectious measures.
Reply With Quote Quick reply to this message



Reply

Tags
Dermatology-, Figures-, Pharmacology-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Side effects of RA treatment ag2011n USMLE Step 2 CK Forum 4 09-26-2011 01:58 AM
aspirine side effects earthpole USMLE Step 1 Mnemonics 0 06-30-2011 10:19 PM
X Ray Spine, Dx, Rx, Side Effects! dr_lizard USMLE Step 1 Forum 11 06-28-2011 10:55 AM
Mannitol Side Effects ethan_kien USMLE Step 1 Forum 10 05-16-2011 01:12 PM
Side effects of Lithium jackat1000 USMLE Step 1 Mnemonics 0 01-18-2010 09:33 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)